Pharmacology Eye & Ear Meds #5

Question

A client with bacterial conjunctivitis is prescribed erythromycin ophthalmic solution. The first time the client places the drops in the eye the drop burns, itches, and the eye becomes more red, increased photosensitivity and swelling. When the client reports this occurrence to the nurse, what is the appropriate response?

Answers

  1. "Use the drop every other day for 3 days, then every day for 7 days"
    • Rationale:

      This answer is not correct because the nurse does not have the authority to change the prescription of the medication. Furthermore, continuing the medication can cause more damage to the eye and can become systemic, which could lead to an anaphylactic reaction.

  2. "Stop using the drops. I will notify the health care provider."
    • Rationale:

      This answer is correct because the medication should be discontinued until the provider is contacted and likely, a different antibiotic class of drops prescribed. Localized allergic reaction to an antibiotic has symptoms including increased pain, burning, itching, increased redness, photosensitivity, and swelling. Since ophthalmic drops can absorb into the system, a systemic reaction could occur, including rash to even anaphylactic symptoms of airway obstruction.

  3. "This is expected since your eye is infected, continue using the drops as prescribed."
    • Rationale:

      This answer is not correct because increased pain, burning, itching, increased redness, photosensitivity, and swelling are symptoms of an allergic reaction to the antibiotic drop. This medication should be discontinued and the prescriber contacted.

  4. "You will not be able to place any drops in that eye so stop using the drops"
    • Rationale:

      This answer is not correct because although the client is likely experiencing an allergic reaction to this antibiotic, another antibiotic would be prescribed that will hopefully not cause an allergic reaction. Just because one antibiotic causes a reaction does not mean a different antibiotic in another class will not work. The prescriber should be contacted because this is not an appropriate response.

Overview

Allergic responses to ophthalmic drops can cause increased pain, burning, itching, increased redness, photosensitivity, and swelling.

Explanation

Learning Outcomes

Allergic reaction to ophthalmic drops should be reported. The medication should be discontinued until the provider is contacted and likely, a different antibiotic class of drops prescribed. Localized allergic reaction to an antibiotic has symptoms including increased pain, burning, itching, increased redness, photosensitivity, and swelling. Since ophthalmic drops can absorb into the system, a systemic reaction could occur, including rash to even anaphylactic symptoms of airway obstruction.

Test Taking Tip

Note symptoms experienced by the client. Although nursing does not diagnose, understanding symptoms that point to concerning conditions and knowing when to have a client stop treatment until the prescriber is notified is important.

Video Rationale